Back to Journals » Clinical, Cosmetic and Investigational Dermatology » Volume 8

Drug-induced skin reactions: a 2-year study

Authors Farshchian M, Ansar A, Zamanian A, Rahmatpour-Rokni G, Kimyai-Asadi A, Farshchian M

Received 15 October 2014

Accepted for publication 24 November 2014

Published 9 February 2015 Volume 2015:8 Pages 53—56

DOI https://doi.org/10.2147/CCID.S75849

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Dr Jeffrey Weinberg

Mahmood Farshchian,1 Akram Ansar,1 Abbas Zamanian,2 Ghasem Rahmatpour-Rokni,1 Arash Kimyai-Asadi,3 Mehdi Farshchian1,4

1Psoriasis Research Center, Department of Dermatology, Farshchian Hospital, Hamadan University of Medical Sciences, Hamedan, Iran; 2Department of Dermatology, Iran University of Medical Sciences, Tehran, Iran; 3Derm Surgery Associates, Houston, TX, USA; 4Department of Dermatology, University of Turku and Turku University Hospital, Turku, Finland


Background: The aim of this study was to analyze the clinical characteristics of patients with adverse cutaneous drug reactions, which occur when a medicinal product results in cutaneous morbidity.
Methods: The study included 308 patients who were diagnosed as having an adverse cutaneous drug reaction during the study period (2007–2009). In 84 cases, histopathologic examination of skin biopsies were also performed.
Results: Patients with drug reactions were found to be more commonly female (63%) than male (37%). Beta-lactam antibiotics were found to be the most frequent cause of adverse cutaneous drug reactions (42.7%), followed by non-steroidal anti-inflammatory drugs (16.5%). Acute urticaria was the most common clinical presentation (59.2%) followed by fixed drug eruptions (18.5%), and maculopapular eruptions (14.9%).
Conclusion: Adverse cutaneous drug reactions in our study population were mainly induced by beta-lactam antibiotics and non-steroidal anti-inflammatory drugs. The most common forms of cutaneous adverse drug reactions were found to be acute urticaria, fixed drug eruptions, and maculopapular rashes.

Keywords: adverse drug reaction, acute urticaria, exanthematous eruption

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]